Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 4, NWS Green Bay, WI

February 1, 2020

NWS Green Bay, WI issued this gale warning at Feb 1, 2020, 8:31 PM CST. It took effect at Feb 2, 2020, 9:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 8:31 PM CST (02:31 UTC)
In effect from
Feb 2, 2020, 9:00 AM CST
Expired
Feb 2, 2020, 2:53 PM CST
In force
6 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

459 
WHUS73 KGRB 020231
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
831 PM CST Sat Feb 1 2020

LMZ541>543-021045-
/O.UPG.KGRB.SC.Y.0012.200202T0600Z-200203T0000Z/
/O.NEW.KGRB.GL.W.0004.200202T1500Z-200203T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
831 PM CST Sat Feb 1 2020

...GALE WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY...

* WHAT...West winds increasing to 20 to 30 knots with gale force
  gusts to around 35 knots expected. Waves building to 2 to 4
  feet.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...From 9 AM to 9 PM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
845 
WHUS73 KGRB 020951
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
351 AM CST Sun Feb 2 2020

LMZ541>543-021800-
/O.CON.KGRB.GL.W.0004.200202T1500Z-200203T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
351 AM CST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
CST THIS EVENING...

* WHAT...West winds increasing to 20 to 30 knots with gale force 
  gusts to around 35 knots expected. Waves building to 2 to 4 
  feet.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...From 9 AM to 9 PM CST.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kurimski
886 
WHUS73 KGRB 021559
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
959 AM CST Sun Feb 2 2020

LMZ541>543-030000-
/O.CON.KGRB.GL.W.0004.000000T0000Z-200203T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
959 AM CST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...West winds 15 to 25 kts with gusts up to 35 kts.

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
655 
WHUS73 KGRB 022053
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
253 PM CST Sun Feb 2 2020

LMZ541>543-030400-
/O.CAN.KGRB.GL.W.0004.000000T0000Z-200203T0300Z/
/O.NEW.KGRB.SC.Y.0013.200202T2053Z-200203T0400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
253 PM CST Sun Feb 2 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 1, 7:42 PM CST, 49 minutes earlier.

Area forecast discussion, Feb 1, 7:42 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
742 PM CST Sat Feb 1 2020

New Information added to update section

.UPDATE...
Issued at 735 PM CST Sat Feb 1 2020

Have made a significant upward adjustment in winds on Sunday,
especially over central and eastern WI, where gusts to around
40 mph are anticipated. With breaks in the clouds expected,
temperatures should warm significantly, allowing for deeper mixing
into the strong west flow aloft. Will let the midnight crew
decide if further upward adjustments or a Wind Advisory will be
needed. We will be issuing a Gale Warning for our Lake Michigan
marine zones, with the greatest likelihood of gale force gusts
expected south of Sturgeon Bay.

&&

.SHORT TERM...Tonight and Sunday
Issued at 216 PM CST Sat Feb 1 2020

The latest RAP analysis and satellite/radar imagery show shortwave
troughing moving east across eastern Lake Superior and the lower
peninsula of Michigan. Meanwhile, warmer and drier air is moving
into western Wisconsin, and helping to scour out the persistent
low clouds that have been present for days. The leading edge of
the clearing is now moving into north-central WI, and expect this
trend to continue southeast through the rest of the afternoon.
Looking further west, a warm front is quickly moving east over the
Dakotas and south-central Canada. Light precip chances with this
warm front are the main forecast concern tonight, followed by
temps/winds on Sunday.

Tonight...The warm front will rapidly move east and across the
state. Mid-level fgen is forecast to spread southeast along the
front and into far northeast Wisconsin by mid-evening and
lingering over the Door Peninsula into the overnight hours. The
higher resolution models continue to be less than impressed with
precip potential, and only spit out a hundredth of precip. Most of
this should fall as snow or flurries, but perhaps there is a
chance of freezing drizzle on the back edge of any precip band
that does develop. Not anticipating widespread slippery
conditions, but maybe the precip could create a few slippery
stretches where temps fall below freezing. Temps remain a
challenge. Given how little temps have fallen the past few
nights, and ample cloud cover and warm advection tonight, think
will stay on the warm side of guidance and only have lows fall a
couple degrees off today's highs.

Sunday...Low clouds in the wake of the warm front will likely lead
to a cloudy start across most of the area early in the morning.
But with daytime heating and mechanical mixing from the strong
winds above the inversion, think will see relatively quick
clearing take place, except for far northern WI. It is quite
possible that the mechanical mixing will lead to a warmer and
windier day than currently forecast, but uncertainty is high
regarding how the stout inversion will hold up. Trended slightly
warmer with this latest forecast considering the current temps
over the western Dakotas and eastern Montana, which would place
temps in the low to mid 40s and near record highs over central to
northeast WI.

.LONG TERM...Sunday Night Through Saturday
Issued at 216 PM CST Sat Feb 1 2020

Pretty quiet weather looks to be in store for Northern
and Central Wisconsin next week with split upper flow that phases
a bit by the middle of the week. The northern jet is far enough
north to keep temperatures generally at or above normal except for
Wednesday and Thursday.

Gulf moisture is not forecast to get any further north than the
Ohio Valley, so any snow we might see from weak systems will be
light. The best chance of any snow accumulations should be
Wednesday or Thursday on the northern fringe of a synoptic scale
system well to our south.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 541 PM CST Sat Feb 1 2020

Mid-level clouds and VFR conditions will prevail early this
evening, though clouds are expected to thicken during the mid to
late evening as a warm front approaches from the west. This front
is expected to bring a brief period of light mixed precipitation
to the region during the late evening and overnight hours. The
steadiest precipitation is expected over far northeast WI. Have
added a brief period (2-4 hours) of light precipitation and
associated MVFR conditions at the TAF sites, but at least partial
clearing should occur after the precipitation ends. The best
chance of lingering cloud cover on Sunday should be over northern
WI, but ceilings are expected to be in the VFR category.

With expected sunshine and warmer temperatures on Sunday, there
is potential for windy conditions to develop by late morning.
Strong west-northwest winds aloft will also lead to LLWS, which
will begin overnight, and continue through the day on Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....MPC
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Feb 1, 7:49 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
749 PM CST Sat Feb 1 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
749 PM CST Sat Feb 1 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Slippery spots are again possible on the roads tonight, especially
in far northeast Wisconsin, due to a mix of light snow and
freezing drizzle.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Strong west winds will develop on Sunday, especially along and
south of Highway 29, and along the Lake Michigan shoreline. Gusts
to 40 mph are anticipated during the late morning and afternoon.
Motorists with high profile vehicles should use caution, especially
when traveling on north to south oriented roads.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle resulting in
slippery travel conditions.

LMZ521-522-541>543-030200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
749 PM CST Sat Feb 1 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Gale Warning has been issued on Lake Michigan from 9 am to 9 pm
Sunday. West gales to around 35 knots are anticipated.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:53 PM CSTSmall Craft AdvisoryGRB5 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.